Florida, 2019

Tornado and Lightning Strike in Florida, May 3, 2019

May 3, 2019 · NWS MFL · 3 events in 2 counties and zones

A trough of low pressure over Central Florida with a mid-level shortwave was moving over the Florida Peninsula. Ample moisture across the region with southwesterly wind flow allowed for showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A trough of low pressure over Central Florida with a mid-level shortwave was moving over the Florida Peninsula. Ample moisture across the region with southwesterly wind flow allowed for showers and thunderstorms to develop. Cold temperatures aloft and convective instability allowed some of the stronger thunderstorms to become severe. Storms in Palm Beach County produced a funnel cloud and a tornado. Lightning in Miami-Dade caused a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 3, 2:48 PM EST, 16 minutes earlier.

Area forecast discussion, May 3, 2:48 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
348 PM EDT Fri May 3 2019

.DISCUSSION...
A wet pattern is in place at least through the weekend, and
possibly through next week. A weak surface trough, over North
Florida, is progressing very slowly to the north, and the moisture
associated with the trough is bringing showers and thunderstorms
to the area. A 500mb short wave is helping to amplify the
convection, in both strength and coverage. A surface high remains
well to the east of the area, keeping the surface wind generally
out of the south. This is forecast to continue through the
beginning of next week.

For the remainder of today, bufkit soundings show MBE vectors that
would indicate both backbuilding and a general propagation to the
east at times. This is what is being observed on radar as well.
The 500mb temperatures seem to be cooling to around -9C, and a
somewhat drier upper level could result in some stronger
downbursts today, but still only perhaps SPS type of
thunderstorms.

This pattern will keep plenty of moisture over the area and
showers and thunderstorms will be possible each day through the
period. The models were indicating a cold front by Wednesday
morning, but they have backed off on that front, stalling it out
over Central Florida, keeping convection in the forecast through
the week. Several weak 500 mb short waves are progged to move
across the region, which may help to amplify convection in both
strength and coverage at times. The main concern, besides
lightning for the next week, will be heavy precipitation causing
ponding of water on roadways and in poor drainage areas.

&&

.MARINE...
Showers and thunderstorms will continue to be possible through the
next week. An area of high pressure well to the east, is forecast
to maintain the southerly wind across the area. This should keep
marine conditions fairly benign. The exception will be locally
rough marine conditions due to showers and storms over the waters.

&&

.AVIATION...
Convection has developed over the interior and may sneak closer
to the east coast terminals. Some convection could focus and
persist from FLL to PBI through the evening. Coverage should
decrease overnight, though some coastal showers could persist.
Another round of morning convection is possible with afternoon
thunderstorms mainly along the east coast terminals. Short-fused
amendments for brief bouts of IFR are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  73  86  73  87 /  40  60  30  50
Fort Lauderdale  76  85  77  87 /  30  50  30  40
Miami            75  86  75  86 /  30  50  20  40
Naples           75  89  75  89 /  20  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...13
MARINE...13
AVIATION...02/RAG
Hazardous weather outlook, May 3, 3:01 PM EST, 3 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
401 PM EDT Fri May 3 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
040815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
401 PM EDT Fri May 3 2019

...Strong storms possible today through the evening hours...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Thunderstorms are possible across the region through
the evening hours. Any storms that develop could produce gusty
winds, lightning, and locally heavy rainfall. Funnel clouds are also
possible with strong storms that develop today.

Flooding: There is a reasonable threat of ponding of water on
roadways and in poor drainage areas across the east coast metro
areas.

Waterspouts: There is a slight chance of waterspouts across the
Atlantic waters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance of thunderstorms through the weekend mainly over
the interior and east coast metro areas. The primary hazards will be
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 3, 2:00 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
300 PM EDT Fri May 3 2019

FLZ071-073-031945-
Inland Broward County FL-Inland Miami-Dade County FL-
300 PM EDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 345 PM EDT...

* At 259 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Mile
  Marker 30 On Alligator Alley to 13 miles west of Intersection Krome
  And U.S. 27. Movement was east northeast at 10 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Mile Marker 30 On Alligator Alley, Intersection Alligator Alley
  And Miami Canal, East Toll Gate On Alligator Alley and
  Intersection I-75 And U.S. 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2615 8043 2615 8044 2612 8043 2609 8043
      2588 8044 2587 8073 2619 8067 2622 8043
TIME...MOT...LOC 1859Z 251DEG 9KT 2611 8056 2593 8064

BAXTER
Special weather statement, May 3, 2:22 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
322 PM EDT Fri May 3 2019

FLZ071>074-032000-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
322 PM EDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 400 PM EDT...

* At 321 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near East
  Toll Gate On Alligator Alley to 8 miles southwest of Intersection
  Krome And U.S. 27. Movement was east southeast at 10 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Davie, Sunrise, Weston, Doral,
  Miami Lakes, Hialeah Gardens, Medley, Intersection Krome And U.S.
  27 and Pennsuco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2612 8036 2599 8035 2589 8034 2582 8039
      2586 8063 2614 8060
TIME...MOT...LOC 1921Z 294DEG 10KT 2612 8051 2589 8056

BAXTER
Special weather statement, May 3, 3:03 PM EST, 1 minute before
Special Weather Statement
National Weather Service Miami FL
403 PM EDT Fri May 3 2019

FLZ067-068-168-032045-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
403 PM EDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 445 PM EDT...

* At 402 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Palm Beach Gardens,
  moving east northeast at 10 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach,
  Tequesta, North County Airport, The Acreage, Caloosa, Fau North
  Campus, Philo Farms, Jupiter Farms and Limestone Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2679 8009 2682 8033 2696 8030 2696 8014
      2697 8014 2697 8007
TIME...MOT...LOC 2002Z 205DEG 7KT 2687 8022

BAXTER

The radar

The Miami radar (KAMX), 136 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 lightning. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
May 3, 3:04 PM EST
Where
Palm Beach County, 11.12 mi N of Wellington
Reported by
Social Media
Coordinates
26.830, -80.270

A member of the public via social media shared photo of a funnel cloud from Northlake Blvd looking north. The funnel never reached the ground.

Tornado, Palm Beach

When
May 3, 3:50 PM EST to 3:51 PM EST
Where
Palm Beach County, 4.67 mi N of Loxahatchee to 4.69 mi N of Loxahatchee
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
26.748, -80.352

NWS Damage Survey confirmed a short-lived EF-0 tornado that damaged a horse stable roof, nearby fencing, and trees on the afternoon of May 3rd, 2019 in the Loxahatchee area of inland Palm Beach County.

Lightning, Miami-Dade

When
May 3, 5:00 PM EST
Where
Miami-Dade County, 0.78 mi S of West Miami
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
25.759, -80.272

Coral Gables Fire Department reported a house fire caused by a lightning strike. The lightning caused a fire to ignite in the attic of the house in Coral Gables causing extensive damage. Damage amounts are estimated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818626, 818105, 826343.